Metronidazole-Induced Encephalopathy in a Patient With Metastatic Cancer

Read full text
Authors: Anish Sethi, Elizabeth O'Connor, Kenil Upadhyay, Kyra Valent, Ruchika Darapaneni, Nisha L. Busch, Kendal Marshall, Dewmi S Arachchi, Cassiopeia Roychowdhury
Cited by: 1
References: 10

Abstract

Metronidazole-induced encephalopathy (MIE) is a rare adverse effect from long-term metronidazole use. We describe a patient with metastatic cancer and complicated abscesses on long-term antibiotics who presented to the emergency department with acute encephalopathic features including reported weakness and confusion. Physical examination was remarkable for chronic right-sided weakness from a previous stroke and reported abnormal right-sided finger-to-nose testing, which may have been due to weakness from his prior stroke. Head CT was non-contributory, and brain MRI showed bilateral edema in cerebellar dentate nuclei, suggestive of MIE. We recommend having a low threshold for brain MRI in patients on long-term metronidazole to rule out other diagnoses and, in patients with lasting neurologic deficits, early neurology and palliative care involvement to improve quality of life.

Fields of Study & Subjects

Infectious Encephalopathies and Encephalitis SARS-CoV-2 detection and testing Antibiotics Pharmacokinetics and Efficacy

Publication details

Journal / source
Cureus
Publisher
Springer Science and Business Media LLC
Volume
18
Issue
1
Pages
e102331–e102331
Publication date
26 January 2026
Language
EN